Wisconsin, 2006

Hail and Damaging Wind in Wisconsin, May 17, 2006

May 17, 2006 · NWS MKX · 27 events in 14 counties and zones

As a shortwave approached southern Wisconsin during the afternoon, it interacted with unstable conditions to produce scattered clusters of severe thunderstorms that dumped large hail up to the size of golf balls, and produced isolated downburst winds that pulled down trees and power lines. Steep lapse rates and cold air aloft allowed for hail formation within the storms.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

As a shortwave approached southern Wisconsin during the afternoon, it interacted with unstable conditions to produce scattered clusters of severe thunderstorms that dumped large hail up to the size of golf balls, and produced isolated downburst winds that pulled down trees and power lines. Steep lapse rates and cold air aloft allowed for hail formation within the storms. A funnel cloud was observed near Milwaukee General Mitchell International Airport (Milwaukee Co.) around 1501CST, and another one over the city of Racine (Racine Co.) around 1525CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 17, 3:02 AM CST, 9 hours 51 minutes earlier.

Area forecast discussion, May 17, 3:02 AM CST, 9 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
402 AM CDT WED MAY 17 2006

.DISCUSSION...FCST FOCUS IS ON CONVECTION TODAY.

WATER VAPOR SHOWS STG VORT CENTER CRUISING SEWD TOWARD MN
ARROWHEAD. APPEARS THE NAM HAS A BETTER HANDLE ON THE VORT ATTM.
WITH A JET MAX INDICATED BY STG DRYING. SFC CYCLOGENESIS UNDERWAY
ACRS NRN MN WITH POCKET OF 3MB FALLS. H5 DCVA AND H7 OMEGA SUGGEST
INTRODUCING POPS INTO NRN CWA FOR LATER IN THE MRNG. THE STGEST
FORCING CENTERS ARND 18Z ACRS THE CWA. THE H5-H7 WAVE STRUCTURE
LOOKS IMPRESSIVE WITH UPR DVR FROM THE LFQ OF ULJ COMING INTO PLAY
AS WELL.

GIVEN THE STRENGTH OF THE UPPER WAVE THE SFC LOW DEVELOPMENT OF
THE NAM LOOKS BETTER THAN THE TROUGHY LOOK OF THE GFS AT 18Z TODAY.
THE NAM DEVELOPS A CORRIDOR OF -3 TO -5 LI/S ACRS ERN WI BY 18Z.
GIVEN THE DEGREE OF CLEAR AIR UPSTREAM...PLUS PERHAPS MORE
IMPORTANTLY THE STG H5 CAA AFT 18Z WHICH DROPS TEMPS INTO -20 TO
-25C...THE LOWER LI/S SHOWN BY THE NAM MAY NOT BE TOO BAD ALONG
WITH THE CAPES OF 500-900 J/KG.

QUESTION FOR THU IS TO WHETHER TO PULL THE POP OUT. H8 BARO ZONE
FURTHER WEST THIS MODEL RUN THO UPPER CYCLONIC FLOW AND COLD H5
TEMPS STILL EVIDENT. BUFKIT SOUNDINGS SHOW RATHER SHALLOW INSTAB
WITH DRIER SFC TDS. GUID POPS 15 OR LESS. WILL GO WITH THE DREADED
SLIGHT CHANCE WORDING FOR THU AFTN TO HANDLE THIS.

NW UPR FLOW ON FRI WITH WITH MAINLY SHEARED VORT. BUFFY SHOWING
VRY SHALLOW INSTAB WITH AN OVERALL DRY COLUMN. WILL KEEP FCST DRY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 17, 11:50 AM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1250 PM CDT WED MAY 17 2006

WIZ046-047-051-052-056>060-062>072-181000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1250 PM CDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH UNTIL 7 PM CDT. EXPECT STRONG TO SEVERE
THUNDERSTORMS TO DEVELOP THIS AFTERNOON ACROSS ALL OF SOUTHEAST AND
SOUTH-CENTRAL WISCONSIN AS A COLD FRONT DROPS SOUTHWARD THROUGH THE
AREA. THE PRIMARY THREATS WILL BE LARGE HAIL UP TO GOLF BALL SIZE
AND DAMAGING WIND GUSTS OVER 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT CHANCE FOR THUNDERSTORMS IS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND TONIGHT.

LMZ643>646-665-181000-
NORTH POINT LIGHTHOUSE TO WIND POINT-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
SHEBOYGAN WI TO PORT WASHINGTON-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
1250 PM CDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH UNTIL 7 PM CDT. EXPECT STRONG TO SEVERE
THUNDERSTORMS TO DEVELOP THIS AFTERNOON ALONG THE SHORELINE OF LAKE
MICHIGAN AS A COLD FRONT DROPS SOUTHWARD THROUGH THE AREA. THE
PRIMARY THREATS WILL BE LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING
WINDS OVER 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE NEXT CHANCE FOR THUNDERSTORMS IS TUESDAY.

FOWLE

In the hours before

Local storm report, May 17, 7:39 AM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
839 AM CDT WED MAY 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             1 SSW WAUNAKEE          43.17N 89.46W
05/16/2006  M0.50 INCH       DANE               WI   TRAINED SPOTTER

&&

GD
Local storm report, May 17, 12:38 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
138 PM CDT WED MAY 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             WAUKESHA                43.01N 88.24W
05/17/2006  M0.25 INCH       WAUKESHA           WI   NWS EMPLOYEE

&&

GD
Special weather statement, May 17, 12:40 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
140 PM CDT WED MAY 17 2006

WIZ046-047-051-052-056>060-062>072-171915-
MARQUETTE WI-GREEN LAKE WI-FOND DU LAC WI-SHEBOYGAN WI-COLUMBIA WI-
SAUK WI-DODGE WI-WASHINGTON WI-OZAUKEE WI-WAUKESHA WI-MILWAUKEE WI-
GREEN WI-ROCK WI-JEFFERSON WI-IOWA WI-WALWORTH WI-LAFAYETTE WI-
RACINE WI-KENOSHA WI-DANE WI-
140 PM CDT WED MAY 17 2006

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
WEDNESDAY EVENING FOR SOUTHEASTERN WISCONSIN.

AT 140 PM...SEVERAL CLUSTERS OF THUNDERSTORMS WERE MOVING SOUTHEAST
AT 35 MPH THROUGH THE THE EASTERN HALF OF WISCONSIN. AS THE
ATMOSPHERE WARMS UP THIS AFTERNOON...ANY OF THE STORMS CAN BECOME
SEVERE AND GENERATE STRONG WINDS OF 60 TO 70 MPH AND LARGE HAIL UP
TO 2 INCHES IN DIAMETER.

THE STRONGEST STORMS WERE IN A LINE MOVING THROUGH CALUMET AND
MANITOWOC COUNTIES. IF THESE STORMS MAINTAIN THEIR STRENGTH THEY
WILL AFFECT EASTERN FOND DU LAC AND SHEBOYGAN COUNTIES BETWEEN 200
PM AND 300 PM.

ONE STORM MOVING THROUGH THE CITY OF WAUKESHA DUMPED SOME HAIL THAT
WAS 1/4 INCH IN DIAMETER AT 125 PM.

INTENSE LIGHTNING MAY OCCUR WITH THE STRONGEST STORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AS
WELL AS ANY METAL OBJECTS. MOVE INDOORS IF POSSIBLE. WHEN
INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING
TELEPHONES UNLESS IT IS AN EMERGENCY.

KAPELA
Local storm report, May 17, 12:53 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
153 PM CDT WED MAY 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     HAIL             1 NNE GREENFIELD        42.98N 88.00W
05/17/2006  E0.25 INCH       MILWAUKEE          WI   TRAINED SPOTTER

&&

GD

The radar

The Milwaukee radar (KMKX), 56 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

24 hail, 2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dane

When
May 17, 12:53 PM CST to 1:08 PM CST
Where
Dane County, 5 mi NE of Sun Prairie
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.233, -89.133

Hail, Jefferson

When
May 17, 1:15 PM CST
Where
Jefferson County, Waterloo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.183, -88.983

Hail, Dane

When
May 17, 1:31 PM CST
Where
Dane County, Cottage Grove
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.083, -89.200

Hail, Sheboygan

When
May 17, 1:39 PM CST
Where
Sheboygan County, 2 mi SE of Plymouth
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.733, -87.950

Hail, Columbia

When
May 17, 1:40 PM CST
Where
Columbia County, 2 mi SE of Friesland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.567, -89.033

Hail, Fond du Lac

When
May 17, 1:40 PM CST
Where
Fond du Lac County, 4 mi ENE of Eden
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.717, -88.300

Hail, Dodge

When
May 17, 1:48 PM CST
Where
Dodge County, Randolph
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.533, -89.000

Hail, Columbia

When
May 17, 1:48 PM CST
Where
Columbia County, 4 mi W of Arlington
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.333, -89.450

Hail, Sheboygan

When
May 17, 1:49 PM CST
Where
Sheboygan County, 4 mi WNW of Waldo
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.683, -88.017

Hail, Dane

When
May 17, 1:58 PM CST
Where
Dane County, De Forest
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.250, -89.333

Hail, Walworth

When
May 17, 2:05 PM CST
Where
Walworth County, 4 mi NNE of Lake Geneva
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.650, -88.400

Hail, Ozaukee

When
May 17, 2:05 PM CST
Where
Ozaukee County, 3 mi NE of Fredonia
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.500, -87.900

Hail, Kenosha

When
May 17, 2:18 PM CST
Where
Kenosha County, 4 mi NNW of Twin Lakes
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.583, -88.283

Hail, Dane

When
May 17, 2:25 PM CST to 2:30 PM CST
Where
Dane County, 2 mi W of Madison
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.067, -89.450

Hail, Fond du Lac

When
May 17, 2:31 PM CST
Where
Fond du Lac County, 5 mi WNW of Waupun
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.667, -88.833

Hail, Dodge

When
May 17, 2:44 PM CST
Where
Dodge County, 5 mi SSW of Waupun
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.567, -88.767

Hail, Washington

When
May 17, 2:48 PM CST
Where
Washington County, 3 mi WNW of Germantown
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.250, -88.150

Funnel Cloud, Milwaukee

When
May 17, 3:01 PM CST
Where
Milwaukee County, Milwaukee Mtchell Ar
Reported by
OFFICIAL NWS OBS.
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Thunderstorm Wind, Rock

When
May 17, 3:01 PM CST to 3:10 PM CST
Where
Rock County, Janesville
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.683, -89.017

Trees and powerlines down.

Hail, Rock

When
May 17, 3:05 PM CST
Where
Rock County, 3 mi ESE of Milton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.750, -88.900

Hail, Waukesha

When
May 17, 3:05 PM CST
Where
Waukesha County, Hartland
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.100, -88.350

Hail, Racine

When
May 17, 3:05 PM CST
Where
Racine County, 1 mi W of Racine
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
42.717, -87.817

Hail, Racine

When
May 17, 3:05 PM CST
Where
Racine County, 2 mi W of Racine
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
42.717, -87.833

Funnel Cloud, Racine

When
May 17, 3:25 PM CST
Where
Racine County, 1 mi W of Racine
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Hail, Walworth

When
May 17, 3:26 PM CST to 3:35 PM CST
Where
Walworth County, 3 mi N of Darien
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.650, -88.700

Hail, Racine

When
May 17, 3:45 PM CST
Where
Racine County, Racine
Measured
0.75 in hail
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
42.717, -87.800

Wind driven hail dented cars and siding.

Hail, Racine

When
May 17, 3:48 PM CST
Where
Racine County, 4 mi ESE of Waterford
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.750, -88.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505308, 5505541, 5505309, 5505302, 5505304, 5505537, 5505305, 5505306, 5505303, 5505307, 5505534, 5505539, 5505535, 5505540, 5505536, 5505542, 5505538, 5505533, 5505543, 5505544, 5505545, 5505546, 5505547, 5505548, 5505549, 5505550, 5505551.